Hail, Rice
- When
- September 5, 2:54 PM CST
- Where
- Rice County, 3 mi W of Morristown
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.233, -93.517
Dime sized hail fell near Upper and Lower Lake Sakatah.
1 hail, 1 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 5, 2:45 AM CST, 12 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 345 AM CDT SUN SEP 5 2004 .DISCUSSION... PREFERRED THE ETA MODEL OVER THE FAST GFS MODEL. THE MAIN CONCERN IN THE NEAR TERM...TRAINING TSRAS OVER THE SAME AREA THIS MORNING OVER WEST CENTRAL INTO CENTRAL MN. RAINFALL RATES MAY EXCEED OVER AN INCH PER HOUR. FLASH FLOOD GUIDANCE CURRENTLY IS STILL RATHER HIGH. LACK OF MOISTURE THE PAST FEW DAYS...THE GROUND AND STREAM CAN HOLD QUITE BIT BEFORE IT BECOMES A PROBLEM. URBAN FLOODING COULD STILL BE PROBLEM. THE NEXT CHALLENGE TODAY IS THE SEVERE WEATHER THREAT...IF THE ETA MODEL IS RIGHT. THE LATEST SATELLITE PICTURE CONTINUE TO DEPICT A CONVEYOR BELT OF TROPICAL MOISTURE CONTINUE TO SPOOL NORTHEAST INTO THE UPPER MIDWEST. CONVECTIVE WL REKINDLE AND BECOME BETTER ORGANIZED LATE THIS MORNING AND AFTERNOON...AS A STRONG SHORTWAVE AND JET MAXIMA LIFTS NORTHEAST OUT OF CENTRAL COLORADO THIS MRNG. ANOTHER SHORTAVE TROUGH OVER THE CANADIAN PROVINCES...WILL DIVE SOUTHEAST OVER MANITOBA TODAY. SATELLITE LOOP OFF THE WATER VAPOR IMAGERY SHOWED TWO WELL DEFINED JET MAXS WITH ONE PUNCHING INTO THE WESTERN DAKOTAS AND ANOTHER MOVING INTO THE NORTHERN ROCKIES. SURFACE FRONTAL BOUNDARY...WILL MOVE EAST INTO NORTHEAST AND CENTRAL MN BY MID AFTERNOON. SURFACE WAVE/LOW PRESSURE AREA OVER THE EASTERN ROCKIES...IS FORECAST TO LIFT NORTHEAST INTO SOUTH CENTRAL MN BY THIS EVENING. ETA MODEL DEVELOPS A WARM FRONT OVER CENTRAL MN AND WEST CENTRAL WI BY TONIGHT WITH MLCAPES OF GREATER THAN 1500-2000 J/KG AND LIFTED INDICES OF LESS THAN -4. WITH APPARENT SHORTWAVE LIFTING OUT OF CENTRAL PLAINS...THIS WILL CONTINUE TO ENHANCE UPPER LEVEL DIVERGENT ALOFT. SO THE PROBLEM IN THE SHORT TERM IS THE ON GOING PRECIP. THIS PRECIP WILL LIKELY CONTINUE INTO THE EARLY AFTERNOON OR MIDDAY. NEW CONVECTIVE THAT DOES BECOME ORGANIZED OVER SOUTH CENTRAL MN AND WESTERN WISCONSIN...WHERE ATMOSPHERE WILL MAXIMIZE ON SOLAR HEATING AND INSTABLITY...SUPERCELL THUNDERSTORMS ARE LIKELY WITH THE MAIN THREAT DAMAGING WINDS AS MID LEVEL JET OF 50-60 KNOTS MOVES INTO THE EASTERN SECTION OF OUR FORECAST AREA BY THIS EVENING. LARGE HAIL AND TORNADOES ARE POSSIBLE AS WELL. SURFACE HIGH PRESSURE RIDGE BUILDS OVER THE UPPER MIDWEST MONDAY NIGHT THROUGH WEDNESDAY MORNING. EXTENDED FORECAST...WED THROUGH SUN BIG DIFFERENCES BETWEEN THE DGEX AND GFS IN EXTENDED CREATE TOUGH FCST WITH RATHER LOW CONFIDENCE. BIGGEST DIFFERENCE BETWEEN MODELS IS WHERE AN UPPER LVL RIDGE WILL DEVELOP AROUND MID WEEK. DGEX BUILDS RIDGE E OF ZONES PUTTING CWA IN WARM SW FLOW. GFS HAS RIDGE DEVELOP W OF ZONES PUTTING CWA IN COOLER TROF PATTERN WED THRU FRI. THE REASON THIS DIFFERENCE EXISTS IS BECAUSE BOTH MODELS HANDLE REMNANTS OF FRANCES DIFFERENTLY. BOTH MODELS AGREE THAT REMNANTS PUSHING NWARD IN E 1/3 US WILL CAUSE EWARD PROPAGATION OF UPPER LEVEL PATTERN TO SLOW SIGNIFICANTLY...BUT THE LENGTH OF THIS EFFECT IS DIFFERENT WITH EACH MODEL. FOR NOW WILL BASE FCST ON COMPROMISE BETWEEN THE TWO. TEMPS ARE THE HARDEST TO COMPROMISE ON BECAUSE THEYLL EITHER BE ABOVE NORMAL THU AND FRI WITH DGEX OR BELOW NORMAL WITH GFS. MIDDLE OF THE ROAD LOW 70S IN FCST FOR NOW UNTIL CONCENSUS CAN BE DETERMINED. WEAK WAVE FCST TO PASS THRU THU AFT AND NIGHT...BUT STRENGTH OF SYSTEM WILL BE DETERMINED BY WHETHER SW OR NW FLOW DOMINATES OVER US AT THAT TIME. WE HAVE POPS IN THERE NOW WITH FEATURE SO WONT CHANGE ATTM. MODELS START TO AGREE AGAIN BY SAT WITH BOTH SHOWING CWA IN SW FLOW BY THEN WITH SIG TROF APPROACHING. CHANCE TSRA DURING THIS TIME WITH SIG FROPA EARLY SUN. COOLER SUN BEHIND TROF WITH ANOTHER FALL LIKE BLAST OF AIR TO FOLLOW SYSTEM. && MPX WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 530 AM CDT SUN SEP 5 2004 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-061100- ANOKA-BARRON-BENTON-BLUE EARTH-BROWN-CARVER-CHIPPEWA-CHISAGO-DAKOTA- DOUGLAS-DUNN-EAU CLAIRE-FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-ISANTI- KANABEC-KANDIYOHI-LAC QUI PARLE-LE SUEUR-MARTIN-MCLEOD-MEEKER- MILLE LACS-MORRISON-NICOLLET-PEPIN-PIERCE-POLK-POPE-RAMSEY-REDWOOD- RENVILLE-RICE-RUSK-SCOTT-SHERBURNE-SIBLEY-ST CROIX-STEARNS-STEELE- STEVENS-SWIFT-TODD-WASECA-WASHINGTON-WATONWAN-WRIGHT-YELLOW MEDICINE- 530 AM CDT SUN SEP 5 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL AND SOUTH CENTRAL MINNESOTA AND WEST CENTRAL WISCONSIN. .DAY ONE...TODAY AND TONIGHT A COLD FRONT OVER NORTHWEST MINNESOTA THIS MORNING WILL PUSH SLOWLY THROUGH CENTRAL AND EASTERN MINNESOTA THIS AFTERNOON AND INTO WEST CENTRAL WISCONSIN TONIGHT. AHEAD OF THIS FRONT ACROSS CENTRAL AND SOUTH CENTRAL MINNESOTA THIS AFTERNOON...A LINE OF THUNDERSTORMS IS EXPECTED TO DEVELOP. SOME OF THESE STORMS COULD PRODUCE DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES. THIS LINE OF STORMS WILL PUSH INTO WEST CENTRAL WISCONSIN AROUND THE DINNER HOUR AND COULD BRING DAMAGING WINDS...HAIL...AND ISOLATED TORNADOES TO THIS REGION AS WELL. ANOTHER THREAT FROM THESE THUNDERSTORMS WILL BE TORRENTIAL DOWNPOURS OF UP TO 2 INCHES PER HOUR. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MARGRAF
The Minneapolis radar (KMPX), 69 km away, was scanning. The volume nearest the first event began at 20:53 UTC.
1 hail, 1 funnel cloud. Local standard time, as filed.
Dime sized hail fell near Upper and Lower Lake Sakatah.
A trained spotter reported a funnel cloud just northeast of Albert Lea.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421974, 5421975.